Georgia, 2020

Winter Storm and Winter Weather in Georgia, December 24 to 25, 2020

December 24 to 25, 2020 · NWS FFC · 6 events in 5 counties and zones

Cold air spilling into north Georgia behind a strong low pressure center and associated cold front produced a period of light to moderate snow across portions of north Georgia during the afternoon of December 24 into the early morning of December 25.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Cold air spilling into north Georgia behind a strong low pressure center and associated cold front produced a period of light to moderate snow across portions of north Georgia during the afternoon of December 24 into the early morning of December 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 24, 2:50 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 24, 2:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EST Thu Dec 24 2020

.SHORT TERM /Tonight through Friday Night/...
A deep, dynamic upper-level trough is continuing its push across the
Southeast today, keeping north and central Georgia within a region
of upper-level divergence and strong ascent. The surface cold front
and associated rain shield will continue pushing through central and
eastern Georgia through the rest of the afternoon. Rain will exit
the CWA by early evening, with cold air advection and continued
ascent forced by the trough/DPVA in its wake. These dynamics coupled
with lingering mid- and low-level moisture should generate a
rain/snow mix across north Georgia starting mid- to late-afternoon,
transitioning to all snow showers this evening.

Snowfall accumulations are forecast to be 1.5 to 2 inches in the
highest elevations of north Georgia (mainly above 2000 feet).
Accumulations will generally be under 1 inch elsewhere, mainly along
and north of a line from Rome to Jasper to Helen. The primary impact
will be slippery road conditions as temperatures drop below freezing
around sunset. Flurries remain a possibility as far south as central
Georgia, though no accumulations will occur. Lows tonight/Christmas
Day morning will be in the teens to lower 20s across north Georgia,
and mid- to upper 20s across central Georgia. The WSW remains in
effect until 1 AM Friday.

Christmas Day will be dry as the upper-level trough pushes further
east and dry northwest flow aloft settles in behind it. High
temperatures tomorrow will only reach the upper 20s to mid-30s for
much of north Georgia, and upper 30s to lower 40s for central
Georgia.

Martin

.LONG TERM /Saturday through Thursday/...
Things are still expected to remain quiet through the extended
forecast period. The forecast starts out cold and dry in the wake
of the system moving through the state right now. Temperatures
quickly moderate to near seasonal normals by Sunday/Monday and
settle into near or slightly above normal through the remainder of
the period as the upper- level pattern de- amplifies through the
first half of the upcoming week. Deep upper trough/closed low digs
into the center of the country by mid-week with increasing
southwesterly flow aloft over the region for the latter half of
the week. Still a good bit of divergence among the medium-range
models concerning the timing/strength of the system late next
week, but we should see precipitation chances returning by Wed or
Thu of next week.

20/01

&&

.AVIATION...
18Z Update...
LIFR/IFR cigs at KATL likely until around 21z. Cold front is
currently moving into western Georgia, where winds have shifted to
W/NW. KATL winds should shift between 18z-19z, with wind speeds
at 10-15 kt and gusts up to 25 kt through early evening. Rain has
ended for KATL, so focus now shifts to potential for -RASN for
KATL and other ATL metro sites between 01z-03z.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          25  36  22  47 /  40   0   0   0
Atlanta         24  34  22  45 /  20   0   0   0
Blairsville     18  26  15  44 /  30  10   0   0
Cartersville    22  34  19  46 /  10   5   0   0
Columbus        27  40  24  49 /  10   0   0   0
Gainesville     24  32  22  45 /  30   5   0   0
Macon           26  41  22  50 /  30   0   0   0
Rome            22  34  18  48 /  10   5   0   0
Peachtree City  23  36  20  47 /  10   0   0   0
Vidalia         30  41  26  47 /  80   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM EST Friday for the following
zones: Fannin...Gilmer...Murray...Towns...Union.

&&

SHORT TERM...Martin
LONG TERM....01
AVIATION...Martin
Hazardous weather outlook, Dec 24, 5:00 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EST Thu Dec 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible across portions of north and
central Georgia. The primary threat will be occasional lightning
and gusty winds. A few storms may approach severe limits across
portions of central Georgia producing damaging winds, and possibly an
isolated, brief, tornado.

Rain will mix with or change to snow across portions of north Georgia
this afternoon and tonight with some accumulations likely, especially
in the mountains. Please see our Winter Weather Advisory (WSWFFC)
and our Special Weather Statement (SPSFFC) for additional details on
the potential winter weather event for this afternoon and tonight for
north Georgia.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Very cold temperatures Friday will lead to areas of black ice on
roadways across north, and potentially portions of central, Georgia.

Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Dec 24, 11:04 AM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1104 AM EST Thu Dec 24 2020

GAZ108-241615-
Wilcox GA-
1104 AM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILCOX COUNTY UNTIL 1115 AM
EST...

At 1103 AM EST...a strong thunderstorm was near Abbeville...moving
east at 50 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Rochelle, Browning, Cedar Creek, Antioch Church, Owensboro
and Double Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3186 8358 3206 8346 3211 8334 3209 8332
      3208 8330 3205 8331 3202 8329 3201 8330
      3200 8328 3199 8329 3195 8326 3195 8324
      3190 8320 3189 8320 3187 8318 3185 8318
      3184 8322
TIME...MOT...LOC 1603Z 252DEG 42KT 3200 8338
Special weather statement, Dec 24, 2:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EST Thu Dec 24 2020

GAZ001>004-011>016-019-250800-
Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Pickens-Dawson-
Lumpkin-White-Floyd-
258 PM EST Thu Dec 24 2020

...Light Snow Accumulations and Black Ice Possible This Afternoon
into Overnight...

A storm system is moving across the area and will be east of the
state by Midnight. On the backside of this system this afternoon
into the evening hours, we could see a transition to a rain,
sleet, and snow mix and then to all snow briefly before ending.
Accumulations will be limited with a dusting to a half an inch in
general, perhaps approaching an inch in the highest elevations of
Dade and Walker counties.

In addition to the light snow potential, cold air rushing in could
allow for some black ice to develop even after the precipitation
has ended. Winds will help dry things out but patches of black ice
will be possible well into tonight, lingering into Christmas
morning, so caution is advised on area roads.

GAZ020>025-027-030>038-041>049-052>055-057-250800-
Bartow-Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-
Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Heard-Coweta-Fayette-Clayton-Henry-
258 PM EST Thu Dec 24 2020

...Snow Flurries and Black Ice Possible Late This Afternoon into
Overnight...

A storm system is moving across the area and will be east of the
state by Midnight. On the backside of this system this evening,
we could see some snow flurries across the area before ending
tonight. With the precipitation moving out so quickly, no
accumulations are anticipated with these snow flurries.

In addition to the flurries, cold air rushing in could allow for
some black ice to develop even after the precipitation has ended.
Winds will help dry things out but patches of black ice will be
possible tonight, lingering into Christmas morning, so caution is
advised on area roads.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Fannin

When
December 24, 3:00 PM EST to 11:00 PM EST
Where
Fannin forecast zone
Reported by
CoCoRaHS
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The Fannin County Emergency Manager reported an inch of snow north of Blue Ridge and a CoCoRaHS observer reported just over 3 inches of snow fell near Morganton during the afternoon and evening of Christmas Eve.

Winter Storm, Union

When
December 24, 3:00 PM EST to December 25, 12:00 AM EST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The Union County Emergency Manager reported 3 inches of snow fell in Suches during the afternoon and evening of Christmas Eve.

Winter Weather, Whitfield

When
December 24, 3:00 PM EST to 10:00 PM EST
Where
Whitfield forecast zone
Reported by
Trained Spotter
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

A trained spotter reported that an inch of snow fell in Dalton during the afternoon and evening of Christmas Eve.

Winter Weather, Gilmer

When
December 24, 3:00 PM EST to 11:00 PM EST
Where
Gilmer forecast zone
Reported by
Social Media
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

A report was received on social media that a half of an inch of snow fell west of Ellijay during the afternoon and evening of Christmas Eve.

Winter Weather, Lumpkin

When
December 24, 4:00 PM EST to December 25, 12:00 AM EST
Where
Lumpkin forecast zone
Reported by
CoCoRaHS
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported that a half of an inch of snow fell southwest of Dahlonega during the afternoon and evening of Christmas Eve.

Winter Weather, Lumpkin

When
December 24, 4:00 PM EST to December 25, 1:00 AM EST
Where
Lumpkin forecast zone
Reported by
CoCoRaHS
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported that a half of an inch of snow fell southwest of Sautee during the afternoon and evening of Christmas Eve into the early morning of Christmas Day.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929290, 929291, 929299, 929300, 929301, 929302.